Hail, Franklin
- When
- July 2, 2:57 PM EST to 2:59 PM EST
- Where
- Franklin County, Weld
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.700, -70.420
A severe thunderstorm produced .88 inch hail in Weld.
An isolated severe thunderstorm produced large hail and some flash flooding in Franklin County. Another thunderstorm produced a mudslide and road washout in southern Oxford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An isolated severe thunderstorm produced large hail and some flash flooding in Franklin County. Another thunderstorm produced a mudslide and road washout in southern Oxford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 2, 2:20 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 320 PM EDT WED JUL 2 2008 .SYNOPSIS... UPPER TROUGH SWINGS EAST OF THE REGION THIS EVENING WITH SOUTHWEST FLOW ESTABLISHING ITSELF OVERNIGHT THROUGH THURSDAY NIGHT. SEVERAL CONTINUING WEAK UPPER TROUGHS MOVE THROUGH THE WEEKEND. FINALLY LARGE HIGH OFF SOUTHEASTERN US COAST ESTABLISHES A BROADER SOUTHWESTERLY FLOW LATER SUNDAY INTO MONDAY WITH A SHORT WAVE MOVING THROUGH THE LOW MONDAY NIGHT. AT THE SURFACE...MODERATE TO SHARP COLD FRONT PUSHES THRU THE REGION THURSDAY AFTERNOON. FRONT STALLS ALONG THE COAST THURSDAY NIGHT WITH A RIPPLE OF LOW PRESSURE MOVING UP ALONG THE FRONT. BOUNDARY SLOWLY DISSOLVES INTO EARLY SATURDAY AT WHICH TIME SOUTHWESTERLY FLOW BEGINS TO IMPORT ANOTHER WARMER MORE HUMID AIR MASS FOR LATE WEEKEND INTO MID-WORKWEEK. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING OVER SOUTHERN NEW HAMPSHIRE...SLOWLY MOVING NORTHEASTWARD. ISOLATED CONVECTION DEVELOPING ALONG A BOUNDARY OVER INTERIOR MOUNTAIN AREAS OF NEW HAMPSHIRE AND MAINE AND APPEARS TO BE THE FOCUS THERE. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/... ANY REMAINING SCATTERED CONVECTION WILL BE DIURNAL AND DIE OFF BY EVENING. OVERNIGHT...PATCHY FOG WILL ONCE AGAIN DEVELOP OVER THE REGION. THURSDAY...COLD FRONT ADVANCES AND WILL MOVE ACROSS THE AREA DURING THE EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SKIES WILL BE MOSTLY SUNNY IN THE MORNING WITH INCREASING CLOUDS DURING THE AFTERNOON. CONVECTION ON THURSDAY...SPC STILL HAS ENTIRE CWA IN SLIGHT RISK OF SEVERE STORMS FOR THURSDAY AFTERNOON INTO THE EVENING. HAVE INCLUDED SMALL HAIL AND GUSTY WINDS IN THE FORECASTS BY 18Z. TAKING A LOOK AT THE FORECAST SOUNDINGS...0-4KM SHEAR IS UP NEAR 40KT AND DCAPES AROUND 1000 J/KG. OVERALL...CONDITIONS LOOK FAVORABLE FOR ISOLATED SEVERE STORMS AHEAD OF THE FRONT AND POSSIBLY SOME DECENT ORGANIZATION OR LINE SEGMENTS. WEAK MID LEVEL LAPSE RATES MAY BE A LIMITING FACTOR TOMORROW. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... TIMING OF MULTIPLE WEAK UPPER TROUGHS WILL KEEPS SOME DEGREE OF INSTABILITY INTO THE EARLY WEEKEND WITH A CONTINUED CHANCE OF POSSIBLE AFTERNOON CONVECTION. SUNDAY LOOKS TO BE THE BEST DAY OF THE UPCOMING HOLIDAY WEEKEND WITH AN INCREASING WARMER/MORE HUM DID AIR MASS AGAIN INVADING THE FORECAST AREA WITH DEWPOINTS INTO THE MID 60S LATER SUNDAY INTO MIDWEEK. CONTINUED CHANCE OF DIURNALLY INDUCED AIRMASS THUNDERSTORMS...AND MOSTLY LIKELY SOME DEGREE OF OVERNIGHT FOG. USED GMOS GUIDANCE FOR TEMPERATURES/POPS/WINDS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SHORT TERM...MAINLY VFR CONDITIONS THROUGH THE EVENING...THEN LOWERING VISIBILITIES IN FOG OVERNIGHT. VFR DURING THE DAY...GOING TO MVFR AND IFR IN THUNDERSTORMS AFTER 18Z. LONG TERM...INTO THE EARLY WEEKEND...MOSTLY VFR EXCEPT MVFR IN ANY AFTERNOON CONVECTION. LATER SUNDAY INTO MID WORKWEEK DAYTIME VFR/MVFR IN ANY CONVECTION AND OVERNIGHT MVFR/IFR IN SOME DEGREE OF FOG. && .MARINE... SHORT TERM...WITH SOUTHWESTERLY WINDS AHEAD OF COLD FRONTAL PASSAGE...WAVES 4-7FT THURSDAY. LONG TERM...SCAS POSSIBLE THURSDAY NIGHT FOR SEAS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 618 AM EDT WED JUL 2 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-031030- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 618 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. ANZ150>154-031030- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 618 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... MARINE SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 142 PM EDT WED JUL 2 2008 NHZ013-021830- INTERIOR ROCKINGHAM- 142 PM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 230 PM EDT... AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 13 MILES SOUTHWEST OF WINDHAM...OR ABOUT 9 MILES SOUTHEAST OF NASHUA...MOVING NORTHEAST AT 29 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WINDHAM...LONDONDERRY... DERRY...SALEM...HAMPSTEAD...ATKINSON...EAST HAMPSTEAD...PLAISTOW AND NEWTON THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 220 PM EDT WED JUL 2 2008 NHZ005-007-021900- SOUTHERN GRAFTON-SULLIVAN- 220 PM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON COUNTY THROUGH 300 PM EDT... AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF CLAREMONT...MOVING NORTHEAST AT 34 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CLAREMONT...PLAINFIELD...CORNISH FLAT...CORNISH... MERIDEN...LEBANON...ENFIELD...CANAAN...CARDIGAN MOUNTAIN STATE PARK AND ORANGE THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. ES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
232 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG WINDHAM 42.80N 71.30W
07/02/2008 ROCKINGHAM NH LAW ENFORCEMENT
WIRES AND BRANCHES DOWN.
&&
MCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 239 PM EDT WED JUL 2 2008 MEZ007-NHZ002-021930- NORTHERN OXFORD-SOUTHERN COOS- 239 PM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY THROUGH 330 PM EDT... AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF SHELBURNE...OR ABOUT 6 MILES SOUTHEAST OF BERLIN...MOVING NORTHEAST AT 23 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHELBURNE... GORHAM...GRAFTON NOTCH STATE PARK AND UPTON THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 309 PM EDT WED JUL 2 2008 MEZ023-NHZ010-014-022000- COASTAL ROCKINGHAM-COASTAL YORK-STRAFFORD- 309 PM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY AND ROCKINGHAM COUNTY THROUGH 400 PM EDT... AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF NORTH HAMPTON...OR ABOUT 4 MILES NORTHEAST OF HAMPTON...MOVING NORTHEAST AT 18 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RYE HARBOR STATE PARK...NORTH HAMPTON STATE PARK...RYE...NORTH HAMPTON...GREENLAND...GREAT BAY NATIONAL WILDLIFE REFUGE... NEWINGTON...PORTSMOUTH...KITTERY POINT AND KITTERY THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 329 PM EDT WED JUL 2 2008 NHZ008-009-022000- BELKNAP-MERRIMACK- 329 PM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND MERRIMACK COUNTY THROUGH 400 PM EDT... AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF CONCORD... MOVING NORTHEAST AT 33 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NORTH PEMBROKE...SUNCOOK...PEMBROKE... HOOKSETT...DUNBARTON...CONCORD...BOW...ALLENSTOWN...EPSOM AND CHICHESTER THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. ES
The Portland,ME radar (KGYX), 91 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
3 flash flood, 1 hail. Local standard time, as filed.
A severe thunderstorm produced .88 inch hail in Weld.
Slow moving thunderstorms produced road washouts in Franklin County. Center Hill Road in Weld was severely damaged.
Slow moving thunderstorms resulted in road washouts near Avon.
A slow moving thunderstorm resulted in a mudslide and road washout in Bethel on North Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122826, 122815, 122817, 122823.